NSAIDs are generally benign in overdose unless a large amount is ingested which would take some effort. As 66% of NSAID overdoses are with ibuprofen we will use this as an example.
NSAIDs competitively block COX-1 and COX-2 therefore inhibiting prostaglandin synthesis. They directly irritate the gastrointestinal tract, increase bleeding time (inhibit thromboxane A2) and cause a renal glomerular vasoconstriction (prostaglandin inhibition).
- Rapid absorption
- Highly protein bound
- Small volume of distribution
- Hepatic metabolism and renal excretion.
- Half life is less than 4 hours except longer acting agents such as naproxen (12 hours)
- CNS depression: If there is any doubt over the patients ability to protect their own airway or you believe they are an aspiration risk they will require intubation and ventilation.
- Patients usually compensate the metabolic acidosis with a high respiratory rate. During intubation and ventilation it is paramount not to exacerbate the metabolic acidosis (risk of death) therefore pre-intubation a bolus of sodium bicarbonate 1-2 mmol/kg followed by hyperventilation and further boluses of sodium bicarbonate is best practice.
- Seizures: IV benzodiazepines.
- Check the patient is not in a dysrhythmia
- Can be managed with benzodiazepines (varying doses in the textbooks, easy method is 0.1mg/kg IV for lorazepam (max 4mg) / midazolam (max 10mg) / diazepam (max 10mg). Or…
- Lorazepam 0.1mg/kg max 4mg
- Diazepam 0.15mg/kg max 10mg
- Midazolam 0.2mg/kg max 10mg
- Dose related risk for ibuprofen:
- <100 mg/kg Asymptomatic
- 100 – 300 mg/kg Mild GI and CNS symptoms
- >300 mg/kg Risk of multi-system organ dysfunction – fatalities have been reported
- Overdose of mefenamic acid at any dose can cause self limiting seizures, any adult or child needs assessment in hospital.
- Children: Significant symptoms are not usually observed until doses exceed 300 mg/kg of ibuprofen or equivalent. Any child who has taken <100 mg/kg does not need assessment unless they are symptomatic.
- Chronic ibuprofen use is associated with renal tubular acidosis and potentially life-threatening hypokalaemia.
- Clinical features:
- Most patients are asymptomatic, progressing to GI (nausea, vomiting, epigastric pain), minor CNS (lethargy and drowsiness)
- Large overdoses progress to multi-organ failure, shock, coma, seizures, metabolic acidosis.
- General supportive measures
- If intubated see FASTHUGSINBED for further supportive care.
- Screening: 12 lead ECG, BSL, Paracetamol level
- NSAID levels are not routinely available
- Baseline bloods (EUC, LFTs, FBC, VBG/ABG, Lactate, Coagulation) to monitor for end organ damage
- An anion gap metabolic acidosis maybe present which usually resolves within 24-48 hours.
- Not clinically useful. Contraindicated for mefenamic overdose (seizures).
- Not clinically useful.
- None available
- Children can be observed at home following unintentional overdose of <100 mg/kg unless symptoms arise.
- Adults who are well 4 hours post an intentional overdose are medically cleared for discharge or psychiatric evaluation.
- Mildly symptomatic patients with mild CNS and GI symptoms can be managed on the ward supportively until symptoms resolve and any sequelae have resolved.
- Patients with decreased GCS or signs of organ failure are cared for in the intensive care department
References and Additional Resources:
- Balali-Mood M, Critchley JA, Proudfoot AT et al. Mefenamic acid overdose. Lancet 1981: 1;1354-1356.
- Hall AH, Smolinske SC, Stover B et al. Ibuprofen overdose in adults. Journal of Toxicology-Clinical Toxicology 1992; 30(1):23-27.
- Hall AH, Smolinske SC, Conrad FL et al. Ibuprofen overdose: 126 cases. Annals of Emergency Medicine 1986; 15:1308-1313.
- McElwee NE, Veltri JC, Bradford DC et al. A prospective, population-based study of acute ibuprofen overdose: Complications are rare and routine serum levels not warranted. Annals of Emergency Medicine 1990; 19(6):657-652.
- Murray L et al. Toxicology Handbook 3rd Edition. Elsevier Australia 2015. ISBN 9780729542241
- Ng JL, Morgan DJR, Loh NKM et al. Life-threatening hypokalaemia associated with ibuprofen-induced renal tubular acidosis. Medical Journal of Australia 2011; 194:313-316